A 32-year-old male asked:
I was taking cefdinir and took my last pill almost two weeks ago, but im having stomach cramps and diarrhea type, could this be cedinfer
1 doctor answer • 1 doctor weighed in
Pediatrics 23 years experience
Some : Some of the most common side effects of antibiotics are abdominal discomfort and change in bowel habits (usually diarrhea). Some antibiotics are worse than others depending on their chemical make-up and the classes of bacteria they are designed to kill. Medications such as Erythromycin can cause diarrhea by speeding up gut motility after interacting with a naturally occurring receptor. Other antibiotics may kill off the good bacteria in our guts along with the bad bacteria causing infection. This causes an imbalance in the gut bacteria causing bloating, pain, gas and diarrhea until the good bacteria grows back. Things you can do to help your symptoms are to take your medication on a full stomach (unless specifically told not to) and to eat live culture yogurt to help recolonize your gut with good bacteria. If you ever experience severe pain, fever or bloody stool after being on antibiotics, call your doctor right away. There is a dangerous bacteria called clostridium difficile that can set up shop in your gut after the good bacteria which normally protects you gets killed off from an antibiotic.
Created for people with ongoing healthcare needs but benefits everyone.
5.3k viewsAnswered >2 years ago
Last updated Oct 3, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.